Drug-induced left ventricular failure in patients with pulmonary disease. Endomyocardial biopsy demonstration of catecholamine myocarditis.
Three patients with severe chronic lung disease had left ventricular failure develop with marked impairment of cardiac function. Ejection fractions by radioactive blood pool ventriculography were 0.17, 0.24, and 0.20. Right ventricular endomyocardial biopsy specimens showed interstitial hemorrhage and foci of interstitial polymorphonuclear leukocytes, strongly suggestive of catecholamine myocarditis. These patients had used beta-adrenergic agonist inhalants and methylxanthines. One of them clearly abused the inhalant and had elevated levels of urinary catecholamines. Progressive deterioration of pulmonary and cardiac function occurred in two patients, with death within three months of the initial myocardial biopsy. Concomitant use of beta-adrenergic agonists and methylxanthines may cause myocarditis with left ventricular failure in susceptible patients.
Published In/Presented At
Nino, A. F., Berman, M. M., Gluck, E. H., Conway, M. M., Fisher, J. P., Dougherty, J. E., & Rossi, M. A. (1987). Drug-induced left ventricular failure in patients with pulmonary disease. Endomyocardial biopsy demonstration of catecholamine myocarditis. Chest, 92(4), 732–736. https://doi.org/10.1378/chest.92.4.732
Medicine and Health Sciences
Department of Medicine